Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Addiction Support (http://www.lowcarbfriends.com/bbs/addiction-support/)
-   -   Prescription Drug Addiction (http://www.lowcarbfriends.com/bbs/addiction-support/812377-prescription-drug-addiction.html)

Fighting4myLife 09-16-2013 10:29 AM

Prescription Drug Addiction
 
Hi All,
What are the signs of prescription drug withdrawal? I have a friend whose doctor suddenly closed up his office after being found to illegally be selling prescriptions. He had been prescribing large doses of pain killers and anti-anxiety medications to him and now my friend is out of his medications with nobody to prescribe. He called me yesterday panicked because he had no recollection of time. He couldn't remember the day before or what he did when he got up that morning. I asked him at one point if he was hungry and he said, "yes" and then I said, "are you going to get something to eat?" and he said "what?" and I repeated myself three times. After the third time, he said, "I don't know what that is." He lives on the east coast and I live on the west. I couldn't go help him. I told him he needed to go to the ER right away. He said a few incoherent things and we were disconnected. I've known him for 6 years and I know he does not do illegal drugs. Does this sound like prescription drug withdrawal symptoms? Is it dangerous? I wasn't able to get ahold of him for the rest of the day and I am sick with worry. :sad:

Patience 09-23-2013 08:07 AM

This sounds very dangerous. I have no particular exerpertise, just what I read and hear, that abuse of prescription drugs is a massive problem. You did right to recommend that your friend go to the emergency room. I hope there is a happy ending to this story.

Fighting4myLife 09-23-2013 09:35 AM

Update: He ended up having a seizure and was taken to the hospital and has been there for a week. I am so grateful he is okay. Thank you for listening.

Patience 09-23-2013 10:42 AM

It's good to hear that he is ok.
Hopefully they can do a good job monitoring his intake.

tulipsandroses 10-17-2013 08:32 AM

Hi, I don't intend to give medical advice. I am a nurse on a detox unit though so I can tell you the WD symptoms I typically see. Symptoms will depend on the type of drug the individual is withdrawing from.

With Opiates - Pain killers like Oxycodone, Lortab, Percocet and so forth - You typically get body aches, diarrhea, nausea, feel really cold or sometimes sweating profusely- You generally feel like crap.

Not to say that someone being ill does not worry me, but I am not usually that worried about patients coming off of opiates. It feels awful but the biggest issue for the most part is worrying about dehydration if they get so sick with vomiting and diarrhea. We keep them hydrated and monitor blood pressure.

Benzos - (anti anxiety meds) on the other hand, are nasty beasts. Coming off benzos should always be done under medical supervision. If your friend had a seizure, I suspect that coming off of benzos cold turkey caused the seizure. Not the pain killers.

I'm glad he is doing OK. I hope you do not take this the wrong way and believe me I am not trying to lecture you. But please encourage him to get some help. I know you said he does not do illegal drugs but Prescription drug addiction is not a lesser evil than illegal drugs. Every bit as devastating to all involved. He may very well have some pain issues and anxiety issues but he should seek the help of a psychiatrist who has expertise in addictions.

Its shameful that there are so many doctors out there that are only concerned about money and not the well being of patients. When I hear about the " war on drugs", its a joke to me because the war is not adequately being taken to these unscrupulous physicians that don't care if people live or die, or the devastation caused to loved ones.

Getting off my soap box now. Good luck to you and your friend.


All times are GMT -7. The time now is 06:31 AM.